Utah, 2023

Hail in Utah, June 3, 2023

June 3, 2023 · NWS SLC · 4 events in 2 counties and zones

Thunderstorms brought hail to portions of northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought hail to portions of northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 3, 9:07 AM MST, 53 minutes earlier.

Area forecast discussion, Jun 3, 9:07 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1007 AM MDT Sat Jun 3 2023

.UPDATE...Mid-morning analysis shows an upper low and associated
cold pocket centered over Wendover. Ongoing convection stretches
from the Great Salt Lake southwestward through Dugway, tied to the
large-scale forcing in advance of the upper low. CAMs are
under-respresenting ongoing convection, so the morning update is
focused on adding ongoing convection to the grids. Current convection
has so far remained elevated thanks to typical SB CIN at this
time of day, but once these updrafts become more rooted in the
boundary layer, marginally severe showers/storms can't be ruled
out given forecat marginal shear parameters, steepened lapse
rates thanks to the mid/upper level cold pocket and a corridor of
enhanced DCAPE that stretches from Dugway southwest through the
west desert. Outside of ongoing convection, think new convection
will get going over high terrain areas across central and northern
Utah by 11AM MDT. Given the setup, could be a sneaky active
afternoon with a severe report or two possible, either from large
hail or gusty microburst winds. Additionally, ensemble max 1-hr
QPF is in the 0.50"1.00" range, so any training or slow-moving
heavy rain cores will need to be monitored if they move over a
vulnerable location such as burn scars or urban areas over central
and northern Utah. While convection will be weaker over southern
Utah, will also need to monitor for isolated strong storms as well
as localized areas of briefly heavy rainfall.

&&

.SYNOPSIS...Unsettled weather will remain in place this weekend,
but with a slight drying trend. More significant drying is expected
across southwest Utah by midweek while moisture lingers over
northern Utah.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...An upper low is situated over far
northeast Nevada this morning. This low will slowly drift into
northern Utah later today into tomorrow morning. A few showers
remain ongoing across western Utah early this morning, strongest
across the GSL Desert aided by large-scale lift associated with the
low. The airmass has trended a bit drier owing to westerly flow
along the southern periphery of the low, with PWATs analyzed between
0.5-0.6 inches across the forecast area.

Despite the slight drying trend, expect scattered convection to
develop once again today. Coverage may be a bit less across southern
Utah today, but across the north, the influence of the low combined
with less morning cloud cover could lead to greater convective
coverage compared to yesterday. Expect storms to produce a mix of
locally moderate rain and gusty winds. The upper low will lift north
tomorrow. Between that and the drier airmass, less coverage of
convection and drier storms can be expected. In addition, the
airmass will start to trend warmer as southerly flow becomes more re-
established over the area.

.LONG TERM (After 12Z/6AM Monday)...By the start of the work week,
ensemble guidance remains in solid agreement of a cutoff low system
strengthening over the southern California region which will
eventually setup a flow pattern over the region that will introduce
a drier atmosphere for a portion of the forecast area. Until this
low introduces a deeper and drier southerly flow, anomalous moisture
will remain in place across the eastern Great Basin region and bring
continued diurnally driven shower and thunderstorm activity during
the heating hours on Monday. Consensus amongst model guidance
supports the intrusion of a sliver of drier air, primarily in the
lower levels, by Tuesday evening. This little sliver of drier air
will bring PWAT to 80-100% of normal across roughly the southern
third of the forecast area while the northern two-thirds maintain
100-150% of normal PWAT values Tuesday evening through Thursday
morning. The biggest influence this will have on the forecast is an
overall decrease in coverage of showers and thunderstorms over the
southern half of Utah, as well as a stout decrease in afternoon
relative humidity values (approaching single digit min RH mid-week).
As for the northern half of Utah and southwest Wyoming, little
change will be seen from this dry intrusion, allowing diurnally
driven showers and thunderstorms to continue.

A progression of the aforementioned low into the Southwest/ a
phasing with the northern stream is anticipated mid-week forward and
will bring a relative cooling of temperatures. The magnitude of
cooling from the phasing of this feature is more uncertain across
the northern half of the area, with the NBM showing ~7 degrees of
spread between the 25-75th percentile values. For the southern half
of Utah, this spread is only around 3 degrees. But bottom line,
temperatures should dip to just below normal in southern Utah while
remaining right around, or slightly above, normal in northern Utah
and southwest Wyoming through the latter half of the week.

&&

.AVIATION...KSLC...VFR conditions will be maintained over the
KSLC terminal through the TAF period, with increasing coverage of
showers and thunderstorms from 18Z to around 02Z. Gusty and erratic
outflow winds will be possible with passing showers. There is a 30%
chance that a shower or thunderstorm directly impacts the terminal.
Otherwise, light southerly drainage flow will remain in place over
the KSLC terminal through the late morning, switching to a northerly
flow around 17Z.

Rest of Utah and Southwest Wyoming...VFR conditions are expected
areawide through the valid TAF period with scattered showers and
thunderstorms expected 18Z thru 03Z. Showers and thunderstorms are
most likely to form over the higher terrain and drift into adjacent
valley areas. Gusty and erratic outflow winds in excess of 35 mph
are possible with passing showers. Outside of outflow dominated wind
patterns near showers in the afternoon, diurnally driven terrain
flows will prevail across most terminals through the day.

&&

.FIRE WEATHER...A low pressure system over northern Utah today will
continue to bring scattered thunderstorms to the area today.
Although some storms will be capable of producing wetting rain, the
airmass will overall trend slightly drier today. The drying trend
will continue into tomorrow resulting in decreased coverage of
showers and thunderstorms. Moisture is expected to increase briefly
on Monday, then drier air will spread into southwest Utah by
midweek. This will limit showers and thunderstorms primarily to
northern Utah mid through late week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cheng/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 3, 10:00 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1100 AM MDT Sat Jun 3 2023

UTZ101-102-031730-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
1100 AM MDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of east central Tooele
County through 1130 AM MDT...

At 1059 AM MDT, Doppler radar was tracking a strong thunderstorm over
Grantsville, moving northeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tooele, Grantsville, Stansbury Park, Tooele Army Depot, Erda and Lake
Point.

This includes Interstate 80 in Utah between mile markers 83 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4049 11248 4058 11264 4077 11252 4063 11225
TIME...MOT...LOC 1659Z 217DEG 8KT 4058 11252

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

JRC

The radar

The Salt Lake City radar (KMTX), 74 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Tooele

When
June 3, 10:00 AM MST
Where
Tooele County, 2.1 mi W of Grantsville
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -112.510

Hail ranged in size from one half inch to one inch in diameter. Time is estimated by RADAR.

Hail, Salt Lake

When
June 3, 11:40 AM MST
Where
Salt Lake County, 1.72 mi ESE of Salt Lake No Two Arp
Measured
1 in hail
Reported by
Public
Coordinates
40.610, -111.970

Quarter sized hail was estimated in West Jordan.

Hail, Salt Lake

When
June 3, 12:03 PM MST
Where
Salt Lake County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -111.890

One inch hail was reported in Murray.

Funnel Cloud, Salt Lake

When
June 3, 12:08 PM MST
Where
Salt Lake County, 0.87 mi SW of Taylorsville
Reported by
Public
Coordinates
40.660, -111.940

Photos from social media showed a funnel cloud looking east from Taylorsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196042, 1196043, 1196044, 1196045.